On the Application of Multiattribute Utility Theory to Models of Choice

Theory and Decision 66 (4):301-315 (2009)
Abstract
Ellsberg (The Quarterly Journal of Economics 75, 643–669 (1961); Risk, Ambiguity and Decision, Garland Publishing (2001)) argued that uncertainty is not reducible to risk. At the center of Ellsberg’s argument lies a thought experiment that has come to be known as the three-color example. It has been observed that a significant number of sophisticated decision makers violate the requirements of subjective expected utility theory when they are confronted with Ellsberg’s three-color example. More generally, such decision makers are in conflict with either the ordering assumption or the independence assumption of subjective expected utility theory. While a clear majority of the theoretical responses to these violations have advocated maintaining ordering while relaxing independence, a persistent minority has advocated abandoning the ordering assumption. The purpose of this paper is to consider a similar dilemma that exists within the context of multiattribute models, where it arises by considering indeterminacy in the weighting of attributes rather than indeterminacy in the determination of probabilities as in Ellsberg’s example.
Keywords multiattribute  revealed preference  descriptive  uncertainty  methodology
Categories (categorize this paper)
Options
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
 
Download options
PhilPapers Archive


Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 11,449
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA
Henry E. Kyburg (1968). Bets and Beliefs. American Philosophical Quarterly 5 (1):54-63.
Isaac Levi (1974). On Indeterminate Probabilities. Journal of Philosophy 71 (13):391-418.

View all 7 references

Citations of this work BETA
Similar books and articles
Analytics

Monthly downloads

Added to index

2009-03-22

Total downloads

94 ( #13,033 of 1,102,634 )

Recent downloads (6 months)

6 ( #47,112 of 1,102,634 )

How can I increase my downloads?

My notes
Sign in to use this feature


Discussion
Start a new thread
Order:
There  are no threads in this forum
Nothing in this forum yet.